Nebraska, 2021

Flood in Nebraska, March 1 to 5, 2021

March 1 to 5, 2021 · NWS OAX · 1 event in 1 county or zone

This was the 2nd flood warning issued for the Fremont area associated with an ongoing ice jam. The first was in January.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

This was the 2nd flood warning issued for the Fremont area associated with an ongoing ice jam. The first was in January. The ice jam persisted but significantly flooding wasn't significant in the interim. Flood Advisories were used to cover most of February. On February 25, emergency management reported Emergency management reported an ice breakup moving down the Loup River and into the Platte. Minor flooding was still occurring at South Ridge Road at Ridgeland Avenue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 28, 11:07 PM CST, 53 minutes earlier.

Area forecast discussion, Feb 28, 11:07 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1107 PM CST Sun Feb 28 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 228 PM CST Sun Feb 28 2021

Clouds along/south of Interstate 80 will continue to clear out
through the late afternoon as winds gradually diminish. This sets
the stage for clear skies tonight and temps dropping into the mid
20s. There is a weak reinforcing cool front the settles across the
area Monday. This should keep temps in the 40s for most areas on
Monday, but still generally above normal. March is coming in like
a lamb thankfully.

And then the warmth continues. Every day Tuesday through next
Sunday should see significantly above normal temperatures. Highs
in the 50s and 60s each day, and lows in the 20s and 30s, which
are above normal as well. Overall, it's looking like a spectacular
start to meteorological spring. A look at long range trends in
the EPS 46 day model continue to support above normal temperatures
through most of the month of March.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1107 PM CST Sun Feb 28 2021

VFR conditions will prevail through the forecast period with
some cumulus development (FL015-020) possible on Monday afternoon
at KOMA and KLNK. A weak front will move through the area after
12z Monday with southwest winds switching to north and then
northeast with its passage.

&&

.HYDROLOGY...
Issued at 228 PM CST Sun Feb 28 2021

The flood watch, as well as the ongoing flood warnings for the
existing ice jams in the Platte River will remain intact through
Noon Monday. And we'll have to evaluate the status of these
products in the morning after collaborating with county Emergency
Managers and local NRD officials. Feeling is we may have to
potentially extend the watch and warnings as things may not
change much. The continued warm temperatures this week will allow
for further ice movement, and while there are open channels in the
rivers to allow ice chunks to move downstream, we're probably not
completely out of the woods just yet for any additional ice jams.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch through Monday morning for NEZ032-033-042>045-
     050>053-067.

IA...None.
&&

DISCUSSION...DeWald
AVIATION...Mead
HYDROLOGY...DeWald
Hazardous weather outlook, Feb 28, 2:54 PM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
254 PM CST Sun Feb 28 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030-031-034-
065-066-068-078-088>093-011100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Burt-
Seward-Lancaster-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
254 PM CST Sun Feb 28 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NEZ032-033-042>045-050>053-067-011100-
Stanton-Cuming-Platte-Colfax-Dodge-Washington-Butler-Saunders-
Douglas-Sarpy-Cass-
254 PM CST Sun Feb 28 2021

This Hazardous Weather Outlook is for portions of east central
Nebraska...northeast Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

A flood watch remains in effect  the Platte River and parts of
the Elkhorn River through Monday. Ice jams remain possible, with
the areas along the rivers most at risk for potential flooding.
Ongoing flooding is occurring along the Platte River near Schuyler
and Fremont.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Ice jam could be a concern through the week until the ice flushes
out of the rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Dodge

When
March 1, 12:00 AM CST to March 5, 9:00 AM CST
Where
Dodge County, 2.37 mi S of Fremont Arpt to 2.86 mi S of Fremont
Cause
Ice Jam
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
41.416, -96.523

Emergency management reported flooding due to an ice jam in low lying areas near South Ridge Road at Ridgeland Avenue and Big Island Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951237.